Tennessee, 2012

Hail and Damaging Winds in Tennessee, September 4 to 5, 2012

September 4 to 5, 2012 · NWS MEG · 7 events in 6 counties and zones

An upper level ridge of high pressure started to weaken across the northern parts of the Mid-South on September 5th. Meanwhile an upper level disturbance moving through the central plains approached an increasingly unstable airmass over the region and triggered numerous thunderstorms across mainly the northern half of the Mid-South during the afternoon and evening of September 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level ridge of high pressure started to weaken across the northern parts of the Mid-South on September 5th. Meanwhile an upper level disturbance moving through the central plains approached an increasingly unstable airmass over the region and triggered numerous thunderstorms across mainly the northern half of the Mid-South during the afternoon and evening of September 5th. Some of the storms were severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 4, 12:59 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 4, 12:59 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
159 PM CDT TUE SEP 4 2012

.DISCUSSION...
HOT TEMPERATURES ARE THE MAIN STORY TODAY AND WILL REMAIN THE MAIN
STORY TOMORROW. HIGHS WILL CLIMB INTO THE MIDDLE TO UPPER 90S
ACROSS THE MIDSOUTH ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI
RIVER. IN ADDITION DEW POINTS WILL BE IN THE LOW TO MIDDLE 70S
RESULTING IN HEAT INDICES GENERALLY BETWEEN 103 AND 108
DEGREES...WARMEST ALONG AND WEST OF THE MISSISSIPPI RIVER.
TOMORROW AFTERNOON THERE WILL BE MORE CLOUD COVER AND A FEW
SHOWERS/THUNDERSTORMS AROUND SO THERE IS SOME QUESTION AS TO HOW
HOT IT WILL GET...BUT FOR NOW THINK THAT TEMPERATURES WILL RISE TO
ADVISORY CRITERIA BEFORE SHOWERS BECOME WIDESPREAD. IN
ADDITION...SHOWERS SHOULDN'T BE CONTINUOUS DURING THE
AFTERNOON...SO TEMPERATURES WILL LIKELY VARY A LOT BETWEEN STORMS.

AFTER MIDWEEK...MOISTURE LEVELS SHOULD BEGIN TO DROP OFF SLIGHTLY.
NORTHWEST FLOW WILL SET UP ACROSS THE MIDSOUTH KEEPING AT LEAST
SLIGHT RAIN CHANCES IN THE FORECAST AND PARTLY TO MOSTLY CLOUDY
SKIES. LOW LEVEL THICKNESSES WILL LOWER...BRINGING AFTERNOON HIGHS
BACK DOWN INTO THE LOW TO MIDDLE 90S.

A STRONG COLD FRONT LOOKS POISED TO BRING US A ROUND OF STRONG TO
SEVERE THUNDERSTORMS LATE FRIDAY INTO EARLY SATURDAY. THIS WILL BE
ONE OF THE MORE DYNAMIC SYSTEMS WE HAVE SEEN IN QUITE A WHILE ACROSS
THE MIDSOUTH...INDICATIVE OF THE APPROACHING FALL SEASON. IT
DOESN'T LOOK OVERLY IMPRESSIVE AT THIS POINT...BUT FEATURES A DEEP
POSITIVELY TILTED LONG WAVE TROUGH EXTENDING FROM THE GREAT LAKES
TO NORTHERN LOUISIANA. ALOFT...THERE IS A 60-70KT UPPER LEVEL JET
AND A 20-30 KT LLJ. IF THE TROUGH CAN BECOME MORE NEUTRALLY
TILTED...OF A VORT LOBE ROUNDS THE BASE OF THE TROUGH JUST BEFORE
ARRIVING IN THE MIDSOUTH...SEVERE CHANCES WOULD INCREASE. WILL
KEEP A MENTION OF SEVERE STORMS IN THE HWO. HEAVY RAIN...HAIL AND
DAMAGING WINDS ALL LOOK EQUALLY LIKELY AT THIS POINT.

SUNDAY INTO EARLY NEXT WEEK LOOK BEAUTIFUL...FEATURING HIGHS
AROUND 80 DEGREES...CLEAR SKIES...A MUCH DRIER AIRMASS AND COOL
NORTH BREEZES.

30/SIRMON

&&

.AVIATION...

18Z TAF SET

VFR CONDITIONS EXPECTED OVER MUCH OF THE NEXT 24 HOURS. CAN/T RULE
OUT ISOLD STORMS THIS AFTERNOON BUT NOT ENOUGH CONFIDENCE IN
TIMING AND LOCATION TO MENTION IN TAFS. SOME PATCHY FOG WILL
DEVELOP AT KMKL AND KTUP AFTER 9Z. GENRALLY...LIGHT AND VARIABLE
WINDS EXPECTED THROUGH THE PERIOD.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  98  77  95 /  10  20  20  20
MKL  70  96  72  93 /  20  20  20  20
JBR  73  96  73  92 /  20  20  20  20
TUP  72  97  74  95 /  10  20  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CROSS-LEE AR-
     PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CALHOUN-COAHOMA-
     PANOLA-QUITMAN-TALLAHATCHIE-TUNICA-YALOBUSHA.

TN...NONE.
&&
Hazardous weather outlook, Sep 4, 12:30 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT TUE SEP 4 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-052030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
130 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR PORTIONS OF EAST CENTRAL
ARKANSAS AND NORTHWEST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL SPREAD NORTHEAST OVER A LARGER
PORTION OF THE MIDSOUTH ON WEDNESDAY AND THURSDAY...LIKELY
PROMPTING THE NEED FOR A HEAT ADVISORY.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MIDSOUTH
WEDNESDAY AND THURSDAY...WITH GUSTY WINDS THE MAIN THREAT.

A BETTER CHANCE FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE ON
FRIDAY AS A STRONG COLD FRONT PUSHES INTO THE REGION. DAMAGING
WINDS...LARGE HAIL..AND LOCALIZED FLASH FLOODING WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

The radar

The Paducah radar (KPAH), 86 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Weakley

When
September 4, 4:22 PM CST to 4:45 PM CST
Where
Weakley County, Dresden to Mc Kenzie
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.300, -88.720

Straight line winds knocked several trees down across roads in Weakley County.

Thunderstorm Wind, Obion

When
September 5, 4:40 PM CST to 4:45 PM CST
Where
Obion County, 1 mi N of Kenton to 2.62 mi NNW of Kenton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.215, -89.020

Straight line winds knocked down several trees and power lines along U.S. Highway 45 just north of Kenton.

Hail, Gibson

When
September 5, 4:40 PM CST to 4:45 PM CST
Where
Gibson County, Kenton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.200, -89.020

Thunderstorm Wind, Carroll

When
September 5, 5:00 PM CST to 5:30 PM CST
Where
Carroll County, Mc Kenzie to Buena Vista
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.130, -88.520

Straight line winds knocked down trees and power lines across Carroll County. An awning was ripped off the rear of a building.

Thunderstorm Wind, Crockett

When
September 5, 5:15 PM CST to 5:30 PM CST
Where
Crockett County, Cairo to Gum Flat
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.820, -89.170

Straight line winds knocked down trees across Crockett County.

Hail, Shelby

When
September 5, 6:00 PM CST to 6:05 PM CST
Where
Shelby County, 0.67 mi WNW of Shelby Farms
Measured
1 in hail
Reported by
Public
Coordinates
35.174, -89.881

Quarter size hail fell at Pleasant View Road and Bartlett Road in Northeast Memphis.

Thunderstorm Wind, Shelby

When
September 5, 6:10 PM CST to 6:15 PM CST
Where
Shelby County, 1.02 mi NNE of Collierville to 1.19 mi ENE of Collierville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.064, -89.663

Straight line winds knocked down several trees across Collierville Arlington Road just north of Collierville. One tree landed on a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413991, 413992, 413993, 413996, 413995, 414000, 414001.